Tornadoes · United States · Iowa · 2013
EF1 tornado, Adel to Shuler Mine, Iowa, May 19, 2013
From Adel to Shuler Mine, this EF1 tornado ran 1.4 miles across Dallas County on May 19, 2013, touching down at 6:45 PM CDT and reaching 100 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 19, 2013
- Touchdown
- 6:45 PM CDT (23:45 UTC)
- Lifted
- 6:48 PM CDT (23:48 UTC)
- On the ground
- 3 minutes
- Path length
- 1.4 miles (2.3 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Dallas County
- Touchdown point
- 41.666, -93.907
- Lift-off point
- 41.677, -93.885
- Record number
- 1305191745-01
The damage survey
9 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 94 mph.
- adjacent minor tree damage
- siding damage too on west side
- dirt debris on walls. significant tree damage. radar circulation?
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
The seasons first major severe weather event took place as a strong upper level low pressure lifted north into the central U.S. This was ahead of a strong upper level low pressure system over the southwest U.S. A warm front lifted north across the Des Moines CWA with moist and unstable air pushing into the state. There were several rounds of convection. The first developed over northern Iowa during the mid afternoon hours and moved north into Minnesota. A break in the thunderstorm activity took place before the next round moved into southwest Iowa and spread north and east during the evening. The atmosphere became unstable with highs in the 80s and dewpoints in the low to mid 60s by afternoon. CAPE, though not excessive, was sufficient with 1000 to 3000 J/kg available. CAPE in the -10 to -30 C layer of the atmosphere was between 300 and 600 J/kg. In the late afternoon hours around 500 J/kg of downdraft CAPE was present, and it increased to around 900 to 1100 J/kg during the evening hours. The shear increased as well with 25 to 40 kts available at the beginning of the event, and 50 to 60 kts by the end. Precipitable water values increased to 1.2 to 1.5 inches. The LCL was relatively low, around 1000 meters. The freezing level was relatively low, around 11,900 feet. The storms produced heavy rain and large hail initially. Flash flooding occurred first in Crawford County in western Iowa with over two inches of rainfall in about an hour, causing water to flow over Highway 141. The event became a wind and hail event for the most part with winds gusting to 60 to 80 MPH across a large part of the CWA and hail up to 3 inches in diameter in Adams County. The largest hail was northwest of Carbon in Adams County, where 2 to 3 inch diameter hail fell. Reports indicated enough hail fell to completely cover the ground. Numerous reports of 1.5 inch hail were received. Three tornadoes touched down in central Iowa. Numerous reports of winds of 60 to 80 MPH were received all along the line of thunderstorms. High winds blew a semi truck off the highway and blew it over west of Earlham in Madison County. There was considerable tree damage reported with some damage to outbuilding, barns, and a few houses.
Weak tornado with a very broad circulation. Track was intermittent.
Circulation was embedded within the straight line winds. There was significant tree and some structural wind damage to one residence along 250th street. Track was intermittent.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:40 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at May 19, 3:41 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 19, 3:41 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 341 PM CDT SUN MAY 19 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 330 PM CDT SUN MAY 19 2013 MAIN CONCERNS ARE SEVERE WEATHER THIS PERIOD. CURRENT WATCHES ACROSS THE AREA FOR THE POTENTIAL OF TORNADOES THIS EVENING. THOUGH INSTABILITY HAS WANED ACROSS CENTRAL AND WESTERN SECTIONS OF IOWA WITH SHORT WAVE APPROACHING FROM THE SOUTH INSTABILITY WILL ONCE AGAIN INCREASE OVER THE REGION. MODELS HAVE CONTINUED TO ADVERTISE INCREASING WIND FIELDS ALOFT WITH APPROACHING WAVE WHICH SHOULD SUPPORT SUPERCELLS WITH TORNADO POTENTIAL AS WELL. LOWS OVERNIGHT WILL DROP INTO THE 60S WITH WINDS BECOMING MORE SW AS DRY SLOT WORKS ITS WAY INTO THE AREA AFT 06Z. EXPECTING MOST OF THE ACTIVITY TO REACH WEST CENTRAL IOWA BY 22Z AND NEARING CENTRAL SECTIONS BY 00-01Z WITH EASTERN COUNTIES SEEING STORMS THROUGH 03Z. .LONG TERM.../MONDAY THROUGH SUNDAY/... ISSUED AT 330 PM CDT SUN MAY 19 2013 FORECAST CONCERN DEALS WITH CUTOFF LOW LINGERING OVER THE MIDWEST THROUGH THE MIDDLE OF THE WEEK AND TIMING OF PRECIP CHANCES ASSOCIATED WITH THIS SYSTEM. MODELS ARE IN GOOD AGREEMENT THROUGH MID WEEK AND LEANED TOWARD A NAM/ECMWF BLEND. .MONDAY THROUGH WEDNESDAY...UPPER LOW STALLS OR SLIGHTLY RETROGRADES INTO EASTERN SOUTH DAKOTA TOMORROW AND LOOKS TO PLACE MUCH OF THE FORECAST AREA IN THE DRY SLOT. CUT BACK ON POPS DURING THE DAY OVER CENTRAL AND SOUTHERN PORTIONS OF THE FORECAST AREA WHERE BEST FORCING PUSHES INTO NORTHERN IOWA AND INTO MINNESOTA. LATEST 4.0KM WRF PUSHES CONVECTION INTO FAR NORTHERN IOWA AND INTO MINNESOTA BY 12Z MONDAY AND KEEPS THE REST OF THE FORECAST AREA MAINLY DRY UNTIL LATE IN THE DAY. SEVERE POTENTIAL EXIST ACROSS EASTERN SECTIONS OF THE FORECAST AREA BY THE LATE AFTERNOON AS THE PEAK HEATING AIDS IN DESTABILIZATION. MAIN THREAT LOOKS TO BE HAIL AND WINDS WITH THE DECENT CAPE PRESENT AND DEEP LAYER SHEAR. ANOTHER SHORTWAVE ROUNDS THE UPPER LOW MONDAY NIGHT AND LIKELY WILL BE THE TRIGGER FOR STORMS ACROSS EASTERN AND NORTHERN IOWA. HAVE HIGHEST POPS OVER EASTERN PORTIONS OF THE FORECAST AREA THROUGH 06Z TUESDAY. DRY SLOT MOVES BACK INTO IOWA PAST 12Z TUESDAY AND HAD TO CUT BACK ON POPS OVER CENTRAL TO SOUTHERN IOWA DURING THE DAY TUESDAY. THE UPPER LOW FINALLY PUSHES EASTWARD INTO NORTHERN IOWA BY WEDNESDAY MORNING AND BRINGS SOME LIGHT STRATI-FORM RAIN DURING THE DAY WEDNESDAY. .THURSDAY THROUGH SATURDAY...COLDER TEMPERATURES FILTER INTO THE REGION DURING THIS TIME FRAME AS SURFACE HIGH BUILDS ACROSS THE STATE. GENERALLY DRY CONDITIONS ANTICIPATED UNTIL SOME WEAK THETA-E ADVECTION DEVELOPS LATE FRIDAY NIGHT INTO SATURDAY ON THE BACKSIDE OF THE SURFACE HIGH. && .AVIATION...19/18Z ISSUED AT 1225 PM CDT SUN MAY 19 2013 OLD MCV CONTINUES TO PRODUCE SHOWERS AND ISO THUNDER WEST EARLY THIS PERIOD AS IT DRIFTS NORTH. MAIN CONCERNS WILL BE APPROACHING SHORTWAVE LATE AFTERNOON AND EVENING WHICH SHOULD SET INSTABILITY OFF. WINDS COMPLICATED THIS AFTERNOON WITH GUSTY SOUTH WINDS ALONG AND BEHIND WARM FRONT WHILE CIRCULATION OVER WESTERN SECTIONS BRINGING VRBL WIND DIRECTION/SPEED NEXT SEVERAL HOURS. LIKELY TO SEE +TSRA OVER THE REGION AFT 00Z SPREADING FROM WEST TO EAST DURING THE EVENING...TIMED PERIOD ABOUT 4 HOURS. MESO MODELS SUGGEST LINE MAINLY PRIOR TO 06Z...WILL MONITOR FOR TIMING AND MAKE APPROPRIATE UPDATES AS NECESSARY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...PODRAZIK AVIATION...REV
Hazardous weather outlook, May 19, 4:21 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 421 PM CDT SUN MAY 19 2013 IAZ004>007-015>017-023>028-033>039-044>046-057-058-070-071-202130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- AUDUBON-GUTHRIE-CASS-ADAIR- 421 PM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WITH SEVERE WEATHER EXPECTED ARE EXPECTED THIS EVENING WITH LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING SURFACE WINDS IN EXCESS OF 60MPH. AN ISOLATED TORNADO WILL BE POSSIBLE DURING THIS TIME. IN ADDITION...LOCALIZED HEAVY RAIN IS EXPECTED LATE TODAY INTO TONIGHT WHICH MAY PRODUCE PONDING OF WATER AND POSSIBLY ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED FROM TIME TO TIME ON MONDAY INTO EARLY WEDNESDAY. THERE IS THE THREAT FOR SEVERE WEATHER MONDAY AFTERNOON INTO THE EVENING AS WELL AS AGAIN ON TUESDAY AFTERNOON AND EVENING. MAIN THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED INTO THE EVENING. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME EARLY IN THE WORK WEEK. IAZ047>050-059>062-072>075-081>086-092>097-202130- BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 421 PM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED BY EARLY EVENING SPREADING NORTHEAST ACROSS THE AREA INTO TONIGHT. SIGNIFICANT SEVERE WEATHER IS EXPECTED WITH THESE STORMS LATER INTO THE EVENING WITH ALL MODES OF SEVERE WEATHER POSSIBLE. GOLF BALL HAIL...DAMAGING SURFACE WINDS IN EXCESS OF 60MPH AND A FEW TORNADOES WILL BE POSSIBLE DURING THIS TIME. HEAVY RAINFALL IN SOME OF THE STORMS MAY LEAD TO PONDING OF WATER...MAINLY IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED FROM TIME TO TIME ON MONDAY INTO EARLY WEDNESDAY. THERE IS THE THREAT FOR SEVERE WEATHER MONDAY AFTERNOON INTO THE EVENING AS WELL AS AGAIN ON TUESDAY AFTERNOON AND EVENING. MAIN THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED INTO THE EVENING. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME EARLY IN THE WORK WEEK. REV
In the hours before
Local storm report, May 19, 5:27 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
527 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HEAVY RAIN 5 ESE CHARTER OAK 42.04N 95.51W
05/19/2013 E0.00 INCH CRAWFORD IA TRAINED SPOTTER
ESTIMATING 2 INCHES OF RAIN IN PAST HOUR. ON HIGHWAY 141
EAST OF CHARTER OAK, SPOTTER SEES WATER POURING OUT OF
FIELDS INTO DITCHES, BUT NO FLOOD IMPACTS TO ROADS AT
THIS TIME.
&&
KJLocal storm report, May 19, 5:58 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
558 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM FUNNEL CLOUD 4 SE LAKE VIEW 42.27N 94.99W
05/19/2013 SAC IA LAW ENFORCEMENT
SAC COUNTY DEPUTY REPORTED A FUNNEL CLOUD NEAR THE TOWN
OF ULMER...OR 4 MILES E AND 3 MILES SOUTH OF LAKE VIEW.
&&
FBOKSALocal storm report, May 19, 6:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL NW CARBON 41.07N 94.83W
05/19/2013 E3.00 INCH ADAMS IA PUBLIC
2 TO 3 INCH DIAMETER HAIL. VIA SOCIAL MEDIA.
&&
PODRAZIKLocal storm report, May 19, 6:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD 5 ESE CHARTER OAK 42.04N 95.49W
05/19/2013 CRAWFORD IA LAW ENFORCEMENT
CRAWFORD COUNTY DISPATCH REPORTED WATER BRIEFLY OVER
HIGHWAY 141 AND SOME GRAVEL ROADS IN THE AREA DUE TO OVER
2 INCHES OF RAINFALL. CONDITIONS QUICKLY IMPROVED.
&&
KJLocal storm report, May 19, 6:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 4 W CROMWELL 41.04N 94.54W
05/19/2013 E0.88 INCH ADAMS IA AMATEUR RADIO
DIME TO NICKEL HAIL
&&
PODRAZIKLocal storm report, May 19, 6:41 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
641 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND GST ADEL 41.61N 94.03W
05/19/2013 E60 MPH DALLAS IA EMERGENCY MNGR
PEA TO SMALL MARBLE SIZE HAIL
&&
PODRAZIKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
11.8 hours before the tornado, 210 km from the path. May 19, 2013.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -81468 J/kg
- Surface CAPE
- 3 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.5 K/km
Omaha, NE (KOAX), 00:00Z
0.2 hours after it, 210 km from the path. May 20, 2013.
- Mixed-layer CAPE
- 588 J/kg
- Mixed-layer CIN
- -122 J/kg
- Surface CAPE
- 1284 J/kg
- Mixed-layer LCL
- 1386 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.4
- 0-3 km lapse rate
- 6.5 K/km
The surface observations
Des Moines (DSM), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 16 km away, was scanning. The volume nearest the touchdown began at 23:43 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2013 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 19, 2013
26 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 19 | 3:10 PM CDT | EF0 | Sumner, KS | 0.6 | 50 | |||
| May 19 | 3:19 PM CDT | EF0 | Sedgwick, KS | 0.8 | 50 | |||
| May 19 | 3:37 PM CDT | EF2 | Sedgwick, KS | 4.6 | 300 | |||
| May 19 | 4:12 PM CDT | EF0 | Sumner, KS | 0.4 | 50 | |||
| May 19 | 4:22 PM CDT | EF1 | Oklahoma, OK | 4.5 | 900 | |||
| May 19 | 4:33 PM CDT | EF1 | Oklahoma, OK | 0.5 | 200 | |||
| May 19 | 4:39 PM CDT | EF0 | Sumner, KS | 0.5 | 50 | |||
| May 19 | 4:40 PM CDT | EF0 | Sumner, KS | 0.4 | 50 | |||
| May 19 | 4:41 PM CDT | EF3 | Oklahoma, OK | 20.8 | 1,200 | 4 | ||
| May 19 | 4:46 PM CDT | EF0 | Cowley, KS | 0.7 | 50 | |||
| May 19 | 4:51 PM CDT | EF1 | Greeley, NE | 0.2 | 25 | $40,000 | ||
| May 19 | 4:55 PM CDT | EF1 | Cowley, KS | 1.8 | 60 | |||
| May 19 | 5:05 PM CDT | EF0 | Marion, KS | 0.5 | 50 | |||
| May 19 | 5:17 PM CDT | EF0 | Dickinson, KS | 0.1 | 25 | |||
| May 19 | 5:27 PM CDT | EF1 | Lyon, KS | 9.0 | 75 | |||
| May 19 | 5:59 PM CDT | EF0 | Cowley, KS | 0.2 | 50 | |||
| May 19 | 6:00 PM CDT | EF4 | Shawnee tornado, OK | 23.0 | 1,500 | 2 | 10 | |
| May 19 | 6:32 PM CDT | EF0 | Dallas, IA | 2.1 | 100 | $4,000 | ||
| May 19 | 6:40 PM CDT | EF0 | Pottawatomie, OK | 2.0 | 30 | |||
| May 19 | 6:47 PM CDT | EF0 | Creek, OK | 0.2 | 50 | |||
| May 19 | 6:59 PM CDT | EF2 | Lincoln, OK | 7.3 | 450 | |||
| May 19 | 7:07 PM CDT | EF1 | Polk, IA | 4.7 | 150 | $90,000 | ||
| May 19 | 7:17 PM CDT | EF1 | Lincoln, OK | 14.4 | 700 | $50,000 | ||
| May 19 | 8:02 PM CDT | EF0 | Carroll, IL | 0.1 | 50 | |||
| May 19 | 12:06 AM CDT | EF1 | Jasper, MO | 0.5 | 100 | $200,000 | ||
| May 19 | 12:23 AM CDT | EF0 | Dade, MO | 0.7 | 100 | $250,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.